Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 35, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 22, 2000, 4:09 PM MDT for Eagle County, Garfield County, Pitkin County, Colorado. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 2000, 4:09 PM MDT (22:09 UTC)
- Expired
- Aug 22, 2000, 5:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Eagle County, CO, Garfield County, CO, Pitkin County, CO
The radar
The Grand Junction radar (KGJX), 108 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 4:30 PM MDT | Hail 0.75 | Basalt, CO | |
| Aug 22, 4:30 PM MDT | Hail 0.75 | Snowmass, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KGJT 222210 SVRGJT COC037-045-097-222300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 409 PM MDT TUE AUG 22 2000 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN EAGLE COUNTY IN CENTRAL COLORADO NORTH CENTRAL PITKIN COUNTY IN CENTRAL COLORADO SOUTHEASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO * UNTIL 500 PM MDT * AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 26 MILES WEST OF CARBONDALE...OR ABOUT 25 MILES SOUTHWEST OF GLENWOOD SPRINGS. THE STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARBONDALE AT 415 PM MDT RURAL NORTHERN PITKIN COUNTY AT 430 PM MDT BASALT AT 430 PM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3943 10732 3923 10715 3938 10670 3970 10681
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:48 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 22, 1:48 PM MDT, 2 hours 21 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 148 PM MDT TUE AUG 22 2000 MODELS FAIRLY CONSISTENT IN KEEPING THINGS FAIRLY PERSISTENT. MONSOON PLUME PROGGED TO REMAIN OVER THE ENTIRE CWA THRU THURSDAY AND THE EXTENDED PERIOD. WEAK VORT MAXES TO CONTINUE TO RIDE THE SWLY FLOW ON THE WEST SIDE OF THE DOMINATING MIDWEST RIDGE...WITH MOST SIGNIFICANT ONE PROJECTED OVER NW CO/NR UT WED EVNG BY AVN. ONLY SIGNIFICANT CHANGE IS THE LOSS OF JET DYNAMICS AS R/R QUAD OF JET INFLUENCING THIS MORNINGS AND AFTERNOONS TSTMS OVER NW CO/NE UT EXITS TO WYOMING WITH NO REPLACEMENT IN SITE. MODELS WNAT TO RETROGRATD HIGH CENTR OVER CO BY THUR MORNING...ESPECIALLY THE ETA. ETA SHOVES MOISTURE PLUEN WEST OVER UT BY THEN...BUT AVN DOESNT MOVE THE MOISTURE PLUME AND PCPN MUCH AT ALL AND CANT FIND ANY STRONG INDICATIONS ON WV SATELLITE OF THE MONSOON LEAVING ANY TIME SOON. AND EASTERLY PUSH OVER S TX LOOKS TO GETTING TURNED WELL TO THE NORTH OVER NM. SO WILL STAY WITH THE WETTER AVN SOLN. NO CHANGES IN THE EXTENDED EITHER AS RIDGE CENTER SHOWN TO SLIDE BACK TO THE SOUTHEAST WITH MONSOON MOISTURE PAINTING THE CWA EACH DAY. CUOCO .GJT...NONE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:19 PM MDT | Severe Thunderstorm Warning | GJT | Hinsdale | 41 min |
| Aug 22, 2:48 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.